Alabama, 2012

Heat in Alabama, August 1 to 2, 2012

August 1 to 2, 2012 · NWS HUN · 3 events in 2 counties and zones

Temperatures exceeded 100 degrees on the 1st and 2nd of the month of August.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures exceeded 100 degrees on the 1st and 2nd of the month of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 1, 12:00 PM CST, 2 hours earlier.

Area forecast discussion, Aug 1, 12:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED AUG 1 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS/
TEMPERATURES HAVE WARMED INTO THE UPPER 80S ACROSS THE AREA. AS THE
TENNESSEE VALLEY REMAINS ON THE EASTER PERIPHERY OF THE UPPER
RIDGE...LOW LEVEL TEMPERATURES WILL BE WARM ALLOWING FOR ANOTHER HOT
DAY WITH HIGHS IN THE UPPER 90S...NEAR AROUND 100. ENOUGH LOW LEVEL
MOISTURE SHOULD LINGER AND THIS WILL ALLOW HEAT INDICES TO REACH 105
OR GREATER FOR WESTERN COUNTIES. THE GOING HEAT ADVISORY THROUGH THIS
EVENING LOOKS GOOD AND NO ADJUSTMENTS NEEDED. AFTERNOON SHOWERS AND
THUNDERSTORMS LOOK POSSIBLE GIVEN A WEAK SHORTWAVE MOVING ACROSS
PORTIONS OF THE REGION. MADE SOME MINOR UPDATES TO ACCOUNT FOR
CURRENT TRENDS BUT OTHERWISE THE GOING FORECAST IS IN GOOD SHAPE. /28/

&&

.AVIATION...
FOR 18Z TAFS...VFR CONDITIONS WILL CONTINUE FOR THE AFTERNOON BUT
ISOL TSRA MAY DEVELOP ACROSS N AL NEARING 00Z. HAVE NOT INCLUDED
THEM IN THE TAFS ATTM BECAUSE COVERAGE/IMPACTS TO TERMINALS SHOULD BE
LIMITED. MOIST CONDITIONS WILL LEAD TO ANOTHER ROUND OF FOG
DEVELOPMENT AT BOTH SITES...WITH MVFR VIS DEVELOPING AS EARLY AS 07Z
AND DIPPING TO NEAR ALT REQ BY 10Z. CONDITIONS ARE EXPECTED TO BE
WORSE AT KMSL...ESPECIALLY IF ANY STORMS IMPACT THE AREA.

CCC

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALZ001>004.

TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 1, 12:46 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 PM CDT WED AUG 1 2012

ALZ001>010-016-TNZ076-096-097-021000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
146 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THE REST OF TODAY AND TONIGHT...

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE TENNESSEE VALLEY
TODAY AS HEAT INDEX VALUES CLIMB TO BETWEEN 100 AND 105 DEGREES. IN
FAR NORTHWEST ALABAMA...TEMPERATURES MAY REACH 100 DEGREES IN A FEW
SPOTS...WITH HEAT INDEX VALUES EXCEEDING 105 DEGREES.

ISOLATED THUNDERSTORMS WILL POP UP ACROSS THE AREA THROUGH THE
AFTERNOON AND EARLY EVENING HOURS. SOME STORMS COULD BECOME
STRONG...PRODUCING BRIEF GUSTY WINDS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE HOT AND HUMID WEATHER WILL PERSIST THROUGH THE REMAINDER OF THE
WEEK. HEAT INDEX VALUES OF 100 TO AROUND 105 DEGREES ARE LIKELY EACH
AFTERNOON.

ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE AGAIN ON THURSDAY AND FRIDAY. A GREATER CHANCE OF
ORGANIZED THUNDERSTORM ACTIVITY WILL OCCUR OVER THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KULA/CCC

In the hours before

Special weather statement, Aug 1, 1:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
213 PM CDT WED AUG 1 2012

ALZ009-TNZ076-096-097-011945-
JACKSON AL-MOORE TN-LINCOLN TN-FRANKLIN TN-
213 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...SOUTH
CENTRAL MOORE...EASTERN LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES
UNTIL 245 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING SOUTHEAST
AT 20 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTLAND.

LAT...LON 3529 8628 3500 8599 3485 8626 3494 8631
      3495 8629 3492 8627 3493 8626 3494 8626
      3498 8631 3499 8631 3499 8634 3519 8646
TIME...MOT...LOC 1908Z 326DEG 16KT 3521 8635

CCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Colbert

When
August 1, 2:00 PM CST to 4:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The high temperature reached 102 degrees at the Northwest Alabama Regional Airport in Muscle Shoals.

Heat, Lauderdale

When
August 1, 2:00 PM CST to 4:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The high temperature reached 100 degrees in Florence.

Heat, Colbert

When
August 2, 2:00 PM CST to 4:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The high temperature reached 101 degrees at the Northwest Alabama Regional Airport in Muscle Shoals.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409335, 409348, 409337.